Mechanisms of Antidepressant-Induced Tinnitus

Discussion in 'Support' started by GratefullyCured, Dec 7, 2020.

    1. GratefullyCured

      GratefullyCured Member

      Tinnitus Since:
      09/02/2020
      Cause of Tinnitus:
      Unknown
      Hello,

      I would like to start a discussion and ask if anyone knows the exact mechanisms behind non-traditional ototoxic medicine-induced tinnitus, compared to say, acoustic trauma tinnitus. I say non-traditional because many doctors do not consider SSRIs, TCAs, etc. to be truly ototoxic in the sense that they cause hearing damage. Even the renowned Dr. Nadler on this very website claims that SSRIs are not ototoxic and do not cause auditory damage. However, I, like many on this website and around the world, have severe tinnitus after taking an antidepressant for a short time (in my case Lexapro).

      Can these medications actually cause damage to the hair cells in the cochlea? Or is it a matter of damaged/hyperactive nerves in the auditory cortex? Or some other mechanism? Any insight is appreciated as I need some hope that this can someday be healed or at least mitigated.

      Thank you.
       
      • Good Question Good Question x 1
    2. Phillip Briganti

      Phillip Briganti Member

      Tinnitus Since:
      10/2020
      Cause of Tinnitus:
      Amitriptyline
    3. weab00
      Gloomy

      weab00 Member Benefactor

      Location:
      Joe Dart's basement
      Tinnitus Since:
      05/2019
      Cause of Tinnitus:
      some good mf music
      There are also certain antidepressants that people report improved tinnitus in studies, so it doesn’t seem conclusive one way or another.
       
      • Agree Agree x 1
    4. Liam_Cairns

      Liam_Cairns Member

      Tinnitus Since:
      2008
      Cause of Tinnitus:
      Originally loud Music and was worsened by Micro-suction
      When I was young and first got tinnitus at 14 I got put on Fluvoxamine and it actually lowered my tinnitus. Years later I took that same drug and it actually worsened my tinnitus. So yeah this shit really makes no sense hahaha.
       
      • Informative Informative x 1
    5. AUTHOR
      AUTHOR
      GratefullyCured

      GratefullyCured Member

      Tinnitus Since:
      09/02/2020
      Cause of Tinnitus:
      Unknown
      I've seen this before. Doesn't really get into the details behind what causes or worsens tinnitus. In my case, the SSRI gave me tinnitus (I didn't have it before then). I am mainly curious if these drugs can actually damage the hair cells (such as the case in acoustic trauma), or if it involves damage to the neurons in the auditory cortex, etc.
       
      • Helpful Helpful x 1
      • Informative Informative x 1
    6. juliob
      Confused

      juliob Member

      Location:
      Brazil
      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      Antidepressants / Loud Sound Exposure
      Any new findings on this? I am also trying to learn about the mechanisms and wondering if any of the upcoming treatments will help with SSRI induced tinnitus if it's associated with damage in the neurons in the auditory cortex.
       
    7. T-talker

      T-talker Member

      Tinnitus Since:
      2018
      Cause of Tinnitus:
      Ototoic
    8. Barpis

      Barpis Member

      Tinnitus Since:
      2011
      Cause of Tinnitus:
      SSRI
      I saw on the Internet two cases where people got relief from tinnitus after taking Mirtazapine, when the tinnitus was caused by an SSRI. What do you think about this?
       
      • Helpful Helpful x 1
      • Good Question Good Question x 1
    9. BeMarie

      BeMarie Member

      Tinnitus Since:
      2010
      Cause of Tinnitus:
      Loud music / Zoloft
      Improved tinnitus, or improved ability to cope with tinnitus?

      My tinnitus was caused by Zoloft.

      Development of Tinnitus at a Low Dose of Sertraline: Clinical Course and Proposed Mechanisms

      " Discussion. Tinnitus is a rare side effect of sertraline and may be related to particular distribution of serotonin receptor subtypes within the auditory system, and serotonergic agents may reinforce or desensitize the activity of different receptors. Also, there may be a priming effect of salicylate agents on the auditory system, predisposing particular patients to be more sensitive to how auditory stimuli are processed."
       
    10. juliob
      Confused

      juliob Member

      Location:
      Brazil
      Tinnitus Since:
      03/2018
      Cause of Tinnitus:
      Antidepressants / Loud Sound Exposure
      Licorice root tea might have spiked my antidepressant-induced tinnitus. I only had one cup.

      Any theoretical reason to justify this besides the raise in blood pressure?
       
Loading...

Share This Page